Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram withdrawal, how slowly did you do it?

(10 Posts)
FreakinScaryCaaw Sat 01-Nov-14 15:11:38

I've cut from 20 to 10 mg for the past couple of months. Yesterday I saw a GP and he gave me some 10mg to cut in half to 5mg.

I so want to be off them. Only thing is I was unwell in town (bug) on Wednesday and got a bit panicky. I managed to drive home ok and it went away. The Gp said I should be 6 months free of symptoms before I wean myself off them.

So should I perhaps stick to 10 or even go back to 20mg?

It's so hard sad

CaulkheadUpNorth Sat 01-Nov-14 15:28:11

I came off them over a fortnight because i was going onto floxitine instead. Maybe think of it as were you overly panicking, or appropriately panicky? does that make sense? What are your reasons for wanting to come off them?

dementedma Sat 01-Nov-14 15:31:06

I just came of them when I had finished the last one in the packet and felt fine. Might not work for everyone but had no problems at all.

FreakinScaryCaaw Sun 02-Nov-14 11:40:45

Yes I've heard you can come off them quicker when going on other meds. I just don't want to take them forever.

I'm glad that worked for you dementedma. Are you ok now?

dorothymichaels Sun 02-Nov-14 11:51:01

I decided to try and come off citalopram in the summer and unfortunately it didn't go well. I cut down from 20mg to 10 for a fortnight, then took 10mg every other day for another fortnight, then stopped. I was fine to start with, then loads of depression and anxiety symptoms, plus I felt I was getting words muddled, and speech seemed strange. My GP said it was depression recurrence rather than withdrawal but I'm not so sure.
I hadn't realised they would be so hard to come off... now back on 20mg and feel absolutely fine, how I felt before I decided to wean off, completely free of symptoms! I will try again, but even more slowly next time.

Sorry this isn't a very positive post, but it seems you are going very slowly off them which I think is a good thing. Maybe take a 10 then a 5 on alternate days to start with?

FreakinScaryCaaw Sun 02-Nov-14 12:06:37

Thanks dorothymichaels. I think you're right. I have trouble coming off them too. This time I'm going to go very very slowly. I'm glad you feel ok now. I know a friend of mine says she'll never come off them because they keep her feeling good.

I read it's because they're quick release meds, rather than leaving your system slowly.

dorothymichaels Sun 02-Nov-14 13:06:27

Good luck! Just remember to look after yourself. I used an app called SAM from the University of the West of England to track my anxiety when I was having a bad spell. It really helped me to monitor it. It has some really useful advice too.
www1.uwe.ac.uk/et/csct/research/samanxietymanagementmobile.aspx

MirandaWest Sun 02-Nov-14 14:16:21

I went from 40mg to nothing over about 18 months. For me going very slowly was the way to do it. I made sure I had been fine for about 6 months and then went down to 20 mg. Stayed at that level for about 6 months and then started cutting down to 10 mg. That probably took another 6 months or so. I then started missing one tablet a week, then two etc until I took now every other day then started having longer gaps and eventually stopped.

This time I have now been AD free for 5 years - other times I stopped more quickly I was back on them again within a few months. I never had any withdrawal symptoms any of the times I came off them but my resilience to external factors was low and I needed the ADs again. I also had CBT which really helped.

FreakinScaryCaaw Sun 02-Nov-14 14:29:35

Thanks so much both of you for the information, it really helps.

I'll look at the app. Anything to help me come off them.

It's fantastic MirandaWest that you're AD free smile

FreakinScaryCaaw Sun 02-Nov-14 18:06:14

I found this article. I get the numb face at the moment too.

It says some people can take years to wean off them. Eeeek!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now